1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Vitamin B12 deficiency?

Discussion in 'Newly Diagnosed' started by maitai, Oct 23, 2018.

  1. maitai

    maitai Type 2 · Member

    Messages:
    20
    Likes Received:
    26
    Trophy Points:
    53
    So it'll be officially 5 months since being diagnosed with diabetes in 4 days!

    I don't know if it's just my mind but is it possible to have a vitamin b12 deficiency this early on? I recently started getting this brown spots on lips for no apparent reason (don't smoke or any of the like). and articles keep telling me it's a b12 deficiency and i've also read that metformin can also cause this deficiency.

    Anyone experience anything like this before?
     
    • Hug Hug x 2
  2. PatsyB

    PatsyB Type 2 · Well-Known Member

    Messages:
    2,781
    Likes Received:
    13,062
    Trophy Points:
    198
    I went and bought a spray of B12 from the health shop works wonders gives me some energy
     
  3. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @maiti, Googling side-effects for Metformin you are correct. Metformin is reported to lead to B12 deficiency. I could not find any information about why this happens.
    But sites like mayoclinic.com provide other causes for low B12, such as an auto-immune condition, pernicious anaemia or malabsorption of B12 such as in coeliac disease. (diabetes is an autoimmune condition in some of us, where the body's own immune system attacks a particular tissue or tissues in the body and this causes symptoms).
    Your doctor can order a test to check your B 12 level.
    Why start on B12 spray or whatever until you have a test on which to base a decision?
     
    #3 kitedoc, Oct 23, 2018 at 7:52 AM
    Last edited: Oct 24, 2018
  4. Concordjan

    Concordjan Type 2 · Well-Known Member

    Messages:
    233
    Likes Received:
    235
    Trophy Points:
    83
    Ask you doctor for a blood test. B12 deficiency’s not uncommon on Metformin. I had it and now take a supplement each day as prescribed.
     
    • Like Like x 1
    • Agree Agree x 1
  5. SimonCrox

    SimonCrox · Well-Known Member

    Messages:
    317
    Likes Received:
    142
    Trophy Points:
    63
    Totally agree with above.
    Not sure that brown spots on lips are a sign of B12 deficiency, so if bothered about the spots, I would ask your GP.
    As above, if your B12 level is not known, GP can measure it.
    B12 deficiency is very common as folk age ; I am not sure of your age, but less common under 50-60ish years, and not sure if you are on metformin.
    Best wishes
     
    • Like Like x 1
  6. lindisfel

    lindisfel · Well-Known Member

    Messages:
    3,593
    Likes Received:
    3,923
    Trophy Points:
    158
    A vegan diet could cause B12 deficiency!
     
    • Like Like x 1
  7. Hotpepper20000

    Hotpepper20000 · Well-Known Member

    Messages:
    2,019
    Likes Received:
    1,303
    Trophy Points:
    158
    It’s also is hereditary. I have had problems since my 20’s as has my mother and her sister.
    For some their body just doesn’t absorb it well.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook